Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 7, NWS Flagstaff, AZ

July 5, 2011Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 5, 2011, 5:30 PM MST for Yavapai County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2011, 5:30 PM MST (00:30 UTC)
Expired
Jul 5, 2011, 6:00 PM MST
In force
30 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 94 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
2434 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WUUS55 KFGZ 060030
SVRFGZ
AZC025-060100-
/O.NEW.KFGZ.SV.W.0007.110706T0030Z-110706T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
530 PM MST TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 600 PM MST

* AT 522 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
  FROM 6 MILES NORTHEAST OF BLACK CANYON CITY TO BLACK CANYON 
  CITY...OR 14 MILES NORTHEAST OF NEW RIVER...AND MOVING SOUTHWEST
  AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCK
  SPRINGS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS ALSO PRODUCING HEAVY RAINFALL. THIS RAINFALL
WILL LEAD TO RAPID RISES ON AREA STREAMS AND CREEKS.

A SEVERE THUNDERSTORM WARNING IS ISSUED FOR STORMS PRODUCING HAIL 1
INCH DIAMETER OR LARGER...AND/OR WINDS GREATER THAN 57 MPH.

&&

LAT...LON 3425 11204 3408 11189 3402 11200 3404 11215
      3402 11215 3398 11219 3395 11223 3390 11224
      3390 11227 3405 11241
TIME...MOT...LOC 0029Z 052DEG 10KT 3410 11205

$$
JJ
1 follow-up statement
320 
WWUS55 KFGZ 060105
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
605 PM MST TUE JUL 5 2011

AZC025-060112-
/O.EXP.KFGZ.SV.W.0007.000000T0000Z-110706T0100Z/
YAVAPAI AZ-
605 PM MST TUE JUL 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL YAVAPAI COUNTY
HAS EXPIRED...

AT 600 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT 
THUNDERSTORMS IN THE WARNING AREA HAVE WEAKENED BELOW SEVERE LEVELS 
AND MOVED WEST OF THE AREA. VERY HEAVY RAIN HAS OCCURRED...AND A 
FLASH FLOOD WARNING HAS BEEN ISSUED FOR PORTIONS SOUTHEASTERN 
YAVAPAI COUNTY IN THE BLACK CANYON CITY AND ROCK SPRINGS AREA.

LAT...LON 3425 11204 3408 11189 3402 11200 3404 11215
      3402 11215 3398 11219 3395 11223 3390 11224
      3390 11227 3405 11241
TIME...MOT...LOC 0030Z 052DEG 10KT 3410 11205

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:55 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 5, 2:55 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
255 PM MST MON JUL 5 2011

.SYNOPSIS...HIGH PRESSURE OVER THE FOUR CORNERS REGION WILL ALLOW
MONSOON MOISTURE TO CONTINUE MOVING ACROSS ARIZONA WITH SHOWERS AND
THUNDERSTORMS EXPECTED EACH DAY FOR THE NEXT WEEK. TEMPERATURES WILL
REMAIN NEAR NORMAL EACH DAY.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS DEVELOPED OVER THE HIGHER
TERRAIN LATE THIS MORNING AND AFTERNOON. THESE STORMS HAVE BEEN
GENERALLY MOVING WEST-NORTHWEST. SOME OF THESE STORMS HAVE PRODUCED
LOCALLY HEAVY RAIN. RADAR ESTIMATES SHOW A FEW STORMS OVER YAVAPAI
COUNTY LOCALLY PRODUCED OVER TWO INCHES OF RAIN.

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON INTO
THE EVENING. SOME STORMS MAY LAST OR REDEVELOP THROUGH THE NIGHT.

HIGH PRESSURE WILL REMAIN EAST OF ARIZONA THROUGH THE WEEKEND. THIS
WILL CONTINUE THE MOIST SOUTHEASTERLY FLOW OVER OUR STATE. NO
SIGNIFICANT CHANGE IN DAY TO DAY TEMPERATURES NOR PRECIPITATION
CHANCES IS EXPECTED.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE WELL INTO THE EVENING BEFORE
DIMINISHING. PRECIPITATION WILL RE-DEVELOP AGAIN WEDNESDAY AROUND
18Z OVER THE HIGHER TERRAIN...SPREADING INTO THE LOWER ELEVATIONS
DURING THE AFTERNOON. AREAS OF MVFR AND LOCAL IFR CONDITIONS WILL BE
LIKELY IN THE HEAVIER SHOWERS. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...HIGH PRESSURE NEAR THE FOUR CORNERS REGION WILL
BRING LIGHT WINDS...SEASONABLE DAYTIME TEMPERATURES...AND CONTINUED
DAILY SHOWER AND THUNDERSTORM ACTIVITY.

FRIDAY THROUGH SUNDAY...THE HIGH PRESSURE CENTER NEAR THE FOUR
CORNERS IS EXPECTED TO SHIFT SLOWLY EASTWARD...BUT THE CHANCES FOR
DAILY SHOWERS AND THUNDERSTORMS IS EXPECTED TO CONTINUE.

&&

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC......................MAS
AVIATION/FIRE WEATHER.......KD

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 5, 10:03 AM MST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1003 AM MST TUE JUL 5 2011

AZZ004>018-037>040-060745-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1003 AM MST TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP BY LATE MORNING ACROSS
THE MOUNTAINS OF EAST-CENTRAL ARIZONA AND SPREAD WESTWARD ALONG
THE MOGOLLON RIM AND EVENTUALLY INTO LOWER ELEVATION LOCATIONS.
SMALL HAIL AND WIND GUSTS TO 50 MPH ARE A THREAT WITH SOME OF THE
STORMS. THE MAIN AREAS OF CONCERN FOR FLASH FLOODING WILL BE THE
RECENTLY BURNED AREAS IN SOUTHERN APACHE AND NAVAJO COUNTIES...THE
LOCUST AND THE WALLOW BURN AREAS...AND THE SCHULTZ BURN AREA IN
COCONINO COUNTY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOIST FLOW AROUND THE SUBTROPICAL HIGH OVER NEW MEXICO WILL
CONTINUE TO FEED MOISTURE INTO ARIZONA. THERE WILL BE A CHANCE OF
LATE MORNING THROUGH EARLY EVENING SHOWERS AND THUNDERSTORMS EACH
DAY. SOME STORMS MAY LINGER THROUGH THE NIGHT TIME HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 5, 3:42 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
342 PM MST TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND GST     CLARKDALE               34.76N 112.06W
07/04/2011  M64 MPH          YAVAPAI            AZ   MESONET

            WIND GUST FROM MESONET SITE

0300 PM     TSTM WND GST     6 E CONGRESS            34.16N 112.75W
07/05/2011  M60 MPH          YAVAPAI            AZ   FOREST SERVICE

            FROM STANTON RAWS STATION

&&

EVENT NUMBER FGZ1100169 FGZ1100168

JJ
Special weather statement, Jul 5, 5:04 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
504 PM MST TUE JUL 5 2011

AZZ008-037-060045-
YAVAPAI AZ-
504 PM MST TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 545 PM MST

AT 458 PM MST...NATIONAL WEATHER SERVICE RADAR DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
CHERRY TO POLAND JUNCTION...AND MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   DEWEY-HUMBOLDT...
   PRESCOTT VALLEY...
   HIGHWAY 89A FROM PRESCOTT VALLEY TO MINGUS MOUNTAIN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3453 11196 3438 11216 3460 11238 3472 11220
TIME...MOT...LOC 0002Z 163DEG 15KT 3467 11212 3447 11224

41

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:02 PM MSTSevere Thunderstorm WarningFGZYavapai28 min
Jul 5, 5:04 PM MSTSpecial Weather StatementFGZYavapai41 min
Jul 5, 5:58 PM MSTFlash Flood WarningFGZYavapai77 min
Jul 5, 7:25 PM MSTSevere Thunderstorm WarningFGZYavapai50 min
Jul 5, 7:56 PM MSTFlash Flood WarningFGZYavapai94 min
Jul 6, 1:26 PM MSTSpecial Weather StatementFGZ34 min
Jul 6, 1:51 PM MSTSpecial Weather StatementFGZ24 min
Jul 6, 1:57 PM MSTAreal Flood AdvisoryFGZNavajo91 min
Jul 6, 2:05 PM MSTFlash Flood WarningFGZCoconino85 min
Jul 6, 4:11 PM MSTSpecial Weather StatementFGZ49 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.